I care for a 7 year old child with Type 1 diabetes. He started with me three months ago, and two days later, he suffered a diabetic seizure. The ambulance was called and took him to the local emergency room. He returned to my care the next day. Since then, his sugars have varied 41-500+. His mother's opinion is the higher the better. Her words to me were "If it's high, nothing will happen to him while he is in your care, you only have to worry when it is low." My main concerns are his diet (which consist mostly of snacks, popcorn, chips, cheetos, etc), and his insulin injections, (which he never receives while in my care from 8 A.M. till 5 P.M.). Do they need to be given on a schedule? Please respond, we have contacted protective services, who in turn contacted his doctor, who told me there was nothing wrong with his sugar numbers. What do we do now?
I obviously don't know the details of the situation, but I don't understand why you contacted protective services before asking to speak to the child's doctor first. Although blood sugars that frequently vary between 40 and 500 sound somewhat extreme, there are some young children who really have very difficult times avoiding extremes even when following the doctor's advice. Often you have to try different insulin/food combinations to determine the best plan. During changes from one regimen to another, blood sugars may be more out of control than usual.
I suggest that you ask the parents to have their doctor, nurse, and/or dietitian send detailed information in writing regarding food recommendations during day care and what level of blood sugar is considered an emergency while under your care. You might ask if it would be helpful to keep test strips to test his urine for ketones if his blood sugar is over 300 during day care. Although blood sugars above 300 are not the goal, they may occur despite proper adherence to instructions, and usually are not an emergency unless the child is sick or spilling ketones. If the child is sick or spilling ketones and has a high blood sugar, you should contact the parents immediately as the child might need extra insulin during the day. If the child has a blood sugar over 300 and isn't sick or spilling ketones, sometimes it is better to wait and change the insulin the next day to try and improve control. Sometimes it's even better to wait a few days to see if this is a pattern before changing the insulin. Every child is different.
On the other hand, low blood sugars always need immediate diagnosis and treatment to avoid unconsciousness or seizures. I'm sure with your concern for this child's welfare, you will be able to work with the parents and the child's doctor, nurse, and/or dietitian to help minimize both high and low blood sugars while under your care.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.